fbpx

2020 Culinary Heritage Tour to Poland

August 16 — 23, 2020

Embark on an unforgettable culinary and historical journey through Jewish Poland

led by Jeffrey Yoskowitz, Jewish food expert and chef-and-scholar-in-residence; hosted by Helise Lieberman, Director of the Taube Center for the Renewal of Jewish Life in Poland Foundation.

The tour will explore Polish and Jewish culinary heritage’s shared roots, as well as the origin of American Jewish favorite dishes, such as bagels and bialys, sour pickles, stuffed cabbage, etc. Participants will experience the one-thousand-year-old history of Jewish life in Poland through food and culture, one-of-a-kind meals, and cooking workshops with leading culinary professionals.

Discover what contemporary Polish cuisine owes to the legacy of Jewish cooks, bakers, and spice traders

Explore the regional terroir through cooking workshops with local experts and an extraordinary trip leader

To review a tentative program, please scroll down!

HIGHLIGHTS

  • Cebularz Lubelskie vs. Bialy  
  • Bagels (going back to Bolesław the Pious, 1264) 
  • Challah/Chalka 
  • Foraged Mushrooms 
  • Smoked Plums (and smoked dried fruit) 
  • Anything stored in jars
  • Goose (smoked goose, goose schmaltz, stuffed goose neck) 
  • Milk Bar (pierogi, leniwe, kopytka, chłodnik. Milk bars date back to the communist times. It feels like traveling back in time to 1980!
  • Rye bread (classic Polish baking) 
  • Pickles and other lacto-fermented vegetables and fruits 
  • Zurek – a Polish soup with a Jewish soul 
  • And many more!

 

 

Jeffrey Yoskowitz

Jewish food expert, chef and scholar-in-residence

Helise Lieberman

Director, Taube Center for the Renewal of Jewish Life in Poland Foundation

PARTNERS

POLIN Musem of the History of Polish Jews

Menora Info Point

“If you enjoy cooking or eating traditional Ashkenazi foods, take this tour! Especially if Jeffrey is leading it!!!  (…and come hungry!)”

Joe Silberlicht, 2019 Participant 

 

Have you ever wanted to get in touch with your roots in Poland and experience a thousand years of Jewish history firsthand? 

 

How about doing that while also eating with some of the most celebrated chefs in the region, learning about contemporary Polish delicacies and the roots of Jewish traditions? 

 

And why not also while taking cooking classes and getting to know the region through market tours and farm visits?

 

If so, this trip is for you! 

 

 

Pre war food market in Warsaw. Photo credit: Jewish Genealogy at the Jewish Historical Institute

Book of recipes from Trip

Curated dinners

Cooking Classes

Overnight on a farm

itinerary
Subject to change

ARRIVAL IN WARSAW: THE PHOENIX CITY 

We start our journey by exploring the beautiful city of Warsaw

Arrivals in Warsaw International Airport (WAW)

Suggested arrival time 1:00 pm

TJHT staff members will meet and greet all participants arriving on August 16 (individually and as a group) in the arrival hall upon exiting baggage holding a sign with the Taube Center logo on it. 

Transfer to the hotel. The drive to the city takes approx. 30 minutes, depending on traffic.

Check in, 4-star hotel

Check in time is 2:00 pm

Early check-ins on request

4:00 pm – 5:00 pm Introduction and orientation led by Jeffrey Yoskowitz, Helise Lieberman, and Aleksandra Makuch, TJHT.

5:00 pm – 6:30 pm Welcome to Warsaw guided walking tour through Warsaw’s Old Town.  

Warsaw, the capital of Poland, has been called the “The Phoenix City”, as it was almost completely destroyed during World War II and rebuilt from the rubble and ruins in a nationwide effort. Divided by the Vistula River, the city’s right and left banks narrate the complex history of the city. Today, Warsaw, Poland’s largest city with more than two and a half million people living in its metropolitan area, is a vibrant political and economic center, reflecting the resurgence of Poland’s economy over the past 25 years as a member of NATO and the EU. The meticulously rebuilt Old Town and the 2016 European Museum of the Year POLIN Museum of the History of Polish Jews are two of the major cultural cornerstones of this Central European capital. Home to more than 300,000 Jews from across the cultural and religious spectrum prior to the Holocaust, Warsaw is now home to Poland’s largest Jewish community, which hosts a JCC, Hillel, and a day school, as well as various religious communities. 

7:00 pm Dinner in the Old Town

Walk back to the hotel

Overnight in Warsaw 

WARSAW: 1,000 YEARS OF JEWISH LIFE IN POLAND 

Breakfast in the hotel 

9:00 – 9:45 am Framing the day session with Jeffrey Yoskowitz in the hotel 

Walk to the POLIN Museum of the History of Polish Jews 

10:30 am – 1:30 pm 3-hour guided tour through POLIN Museum of the History of Polish Jews, highlighting the culinary history, sites, historical events and figures included in the tour. 

The Museum, created by Poland’s first public private partnership, opened the doors to its eight-gallery Core Exhibition in 2014. It draws visitors from around the world, with the largest percentage coming from Poland. In 2016, it was honored with the European Museum of the Year Award. 

1:30 pm – 2:30 pm 1-hour lunch break in traditional Polish milk bar “Bar Gdanski” 

2:30 pm Van to Hala Mirowska 

2:45 pm – 4:15 pm Visit and shopping at Hala Mirowska  

4:30 pm Coach to Charlotte Menora restaurant 

4:30 – 6:30 pm 2-hour pickling workshop at Menora 

Coach back to the hotel 

Dinner on your own or evening activity

Overnight in Warsaw 

 

WARSAW – LUBLIN 

Breakfast at the hotel  

9:00 am – 9:30 am Framing the day session with Jeffrey Yoskowitz in the hotel 

Check out  

Van to the Jewish Historical Institute 

10:00 am – 11:00 am 1-hour guided visit to the Emanuel Ringelblum Jewish Historical Institute with a private viewing of the new permanent exhibition that tells the story of the hidden archives of the Warsaw Ghetto, which were collected by Jewish researchers imprisoned in the ghetto, then hidden underground, and rescued after WWII.  

11:00 am Coach to Nozyk Synagogue 

11:15 am – 12:00 pm Guided tour through Nozyk Synagogue 

12:00 pm – 1:00 pm Light lunch on Grzybowski square

1:00 pm Departure via coach for Lublin (an approx. 2,5-hour drive) 

4:00 pm Arrival in Lublin. 

Check in, Hotel Ilan 

Lubartowska 85 St.   

Free time

6:00 pm Walk to the restaurant

7:00 pm Dinner at Mandragora restaurant. OPIS

Overnight in Lublin 

LUBLIN 

Breakfast in the hotel

9:00 am – 11:00 am 2-hour Introductory walking tour of Lublin, and Chachmei Lublin Yeshiva. 

11:30 am 2:00 pm Cooking workshop followed by lunch: cebularz lubelski, originating from Jewish cuisine, is a flattened wheat roll, with a diameter of 15-20 cm, topped with diced onion and poppy seed, characteristic for Lublin cuisine. 

Venue: Kuzmiuk Bakery 

Furmanska 4 St. 

Free time

2-hour late afternoon guided tour and degustation at Pijalnia Perłowa, where you can taste popular beers and discover the special, premium varieties from the Perła Brewery. 

Evening and dinner on your own 

Overnight in Lublin 

LUBLIN – KAZIMIERZ DOLNY – ZAWADA 

Breakfast at the hotel  

9:00 am Framing the day session with Jeffrey Yoskowitz on the bus 

Coach to Kazimierz Dolny (an approx. 1-hour drive) 

2-hour tour of Kazimierz Dolny 

Lunch at Kazimierz Dolny 

Drive to Wawolnica (an approx. 1,5-hour drive)  

Visit to Mleczna Droga: Milky Way, Cheese Manufacture  

Arrival in a farm

Overnight in a farm TBC

 

 

A FARM– ZELECHOW – WARSAW 

 Breakfast at the farm 

Drive to Zelechow (an approx. 1-hour drive) 

Framing the day session with Jeffrey Yoskowitz on the bus 

1-hour fishing in Zelechow 

Arrival in Warsaw 

Check in, 4-star hotel

Shabbat dinner with Warsaw Jewish community

Overnight in Warsaw 

 

WARSAW – LODZ – WARSAW

Breakfast in the hotel 

9:30 am Departure for Lodz

11:00 am Arrival in Lodz and tour of Lodz Part I

1:00 pm Lunch in Lodz

2:00 pm Tour of Lodz part II

5:00 pm Return to Warsaw

Free time

7:00 pm Summary of the tour experience with Jeffrey Yoskowitz and Taube Jewish Heritage Tours Director Helise Lieberman.  

8:00 pm Farewell dinner  

Back to the hotel 

Overnight in Warsaw 

DEPARTURES FROM WARSAW CHOPIN INTERNATIONAL AIRPORT 

Breakfast in the hotel 

Check out  

DEPARTURES 

Transfers from the hotel to the Warsaw International Airport (WAW) will be arranged. 

Transfers to the airport are scheduled 3 hours before the departure.  

Register today

Registration deadline is May 18, 2020

PER PERSON

DOUBLE OCCUPANCY ​
USD 4500
USD 4,300
  • 8 days/7 nights​
  • 4-star accommodation located in the city centres
  • Private cooking classes with Jeffrey Yoskowitz
  • Curated dinners
  • Plentiful breakfasts included
  • Airport transfers
  • Full time tour manager throughout
  • Genealogical researches
  • Curator-led visit to the world-class POLIN Museum of the History of Polish Jews, and other museums
Early bird